Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 8, 2018, 2:48 PM MDT for Dolores County, La Plata County, Montezuma County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2018, 2:48 PM MDT (20:48 UTC)
- Expired
- Jul 8, 2018, 3:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 179 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -485 J/kg
- Mixed-layer LCL
- 2312 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:27 AM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 8, 11:27 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1127 AM MDT Sun Jul 8 2018 .SHORT TERM...(Today through Monday) Issued at 245 AM MDT Sun Jul 8 2018 H500 hand analysis is showing the ridge arcing from the Gulf of California to the Mid Atlantic States. KGJT's 598m is the highest on the map and suggests the ridge circulation is directly overhead. Satellite and radar data this evening verified that perfectly. Radar early this morning also shows a few interesting features like the outflow enhanced gravity wave moving through the northwest quadrant and keeping light showers developing. There is a small smoke plume still showing up in Rio Blanco Co and a small MCV holding together over San Juan Co Utah. There is still plenty of moisture trapped under this ridge producing a small skinny CAPE profile. Strong heating in this weak shear environment should once again pop multicell convection over the hills by early this afternoon. As these storms collapse the low level profile should be dry enough to produce prolific outflows and regeneration of new storms. Models suggest slightly less coverage but not buying into that attm. The hi-rez models favor the southern mountains which is persistence so the Flash Flood Watch for the 416 continues. Definitely some storms will be favored for producing moderate to heavy rainfall rates today and lightning...new fire starts. Temperatures remain above normal today with a few triple digits in the lower valleys not out of the question. Models are in agreement in shifting the high center out of W.Colorado into the Cornhusker State tonight into Monday morning as an upstream system moves to the PacNW coast. This circulates some drier air to the West and supports the downward trend in convection on Monday over our CWA as warm temperatures continue. .LONG TERM...(Monday night through Saturday) Issued at 245 AM MDT Sun Jul 8 2018 Guidance numbers and model PBL moisture fields leave little doubt than subtropical moisture will be pooling in the Desert SW and this is a good hint that the Monsoon region is primed. Unfortunately the position of the subtropical high remains unfavorable for a direct fetch our way but rather 315-320K theta surfaces show this moisture being forced northward through W.Utah. This is not to say some moisture can be deflected our way by outflow or just plain recirculated through but we are not 'in the plume' through mid-week. One feature that seems unrealistic but supported by all the models is a wave currently approaching the lower MS Valley near TN/MS. This circulation survives it's westward trip through the Southern Plains arriving to SE.Colorado Wednesday morning. It appears this wave will pull up some of the higher PWAT moisture to the East and a bump in convection is possible by Wednesday. Looking to the North a stronger wave moving into the ridge on Wednesday will force the moisture plume to sweep eastward and pool near the front dropping in behind the trough passage. This should lead to a wetter forecast late week before some drier air filters in for the start the weekend. This last scenario follows the GFS. The EURO is not too dissimilar but there are still large divergence in pattern evolution going into the weekend and beyond. Let's just say if you want a 'favorable monsoon pattern' for bringing widespread rain to our CWA...hope the EURO verifies. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1126 AM MDT Sun Jul 8 2018 Convection will continue to build over the higher terrain with thunder at least in the vicinity of TAF sites in CO through the afternoon and evening. Outflows from these storms will have to be forecast in the nearer term, but tried to capture general trends in expected winds late in the afternoon and evening. Convection dissipates and the sky slowly clears overnight. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022. UT...None. && SHORT TERM...15 LONG TERM...15 AVIATION...BM
Hazardous weather outlook, Jul 8, 4:28 AM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 428 AM MDT Sun Jul 8 2018 COZ001>014-017>023-UTZ022>025-027>029-091030- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 428 AM MDT Sun Jul 8 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Afternoon and evening showers and thunderstorms will fall over the higher terrain. The main concerns will be heavy rain, some gusty outflow winds, and lightning. Rainfall is again possible over the 416 Fire burn scar where mud and debris flows are possible. A flash flood watch has been issued for this afternoon and evening to account for this possibility. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered afternoon and evening thunderstorms are possible each day, mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:17 PM MDT | Severe Thunderstorm Warning | GJT | Dolores, Montezuma | 28 min |
| Jul 8, 5:06 PM MDT | Areal Flood Advisory | GJT | Dolores, San Miguel | 114 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.